Is Your Medication Making You Tired?

Dr. Sharon Orrange
Dr. Orrange is an Associate Professor of Clinical Medicine in the Division of Geriatric, Hospitalist and General Internal Medicine at the Keck School of Medicine of USC.
Posted on

One in ten visits to a primary care doctor is for fatigue. While certainly not the only cause, your medications can be the culprit for making you sleepy. Here are the players you need to know about.

Beta blockers. These are medications used for high blood pressure, migraine prevention, control of heart rate in atrial fibrillation, and they improve mortality after heart attack. Ok, now for the downside. They can make you sleepy. Carvedilol, atenolol and metoprolol are common offenders when it comes to fatigue.

Antihistamines. These are medications used for allergies and include of course Benadryl, but also the “non-sedating” antihistamines like Zyrtec  (cetirizine), Allegra (fexofenadine) and Claritin (loratadine).

Muscle relaxants. Many folks taking these for back or neck pain have no idea these can make them feel like Gumby for a few days. Flexeril (cyclobenzaprine), Soma (carisoprodol) and Zanaflex (tizanidine) are hugely sedating . . . oh and with Soma, habit forming. A less sedating muscle relaxant that is a good option is Skelaxin (metaxalone).

Narcotics. This is obvious to you I’m sure. Hydrocodone, oxycodone, and codeine with acetaminophen may very well make you sleepy.

Benzodiazepines. Also sort of obvious but Ativan (lorazepam), Valium (diazepam) and Xanax (alprazolam) often cause you to feel sleepy.

Antidepressants. While all of them can do it, of the serotonin reuptake inhibitors (SSRIs like escitalopram, citalopram, fluoxetine), paroxetine (Paxil) is the most sedating. The serotonin-norepinephrine reuptake inhibitors (SNRIs like Cymbalta, Savella) can also do it with Effexor (venlafaxine) most commonly associated with fatigue.

Now, back to sleep.

Dr O.

Drugs featured in this story

Filed under